Idaho, 2003

Flash Flood in Idaho, August 21, 2003

August 21, 2003 · NWS PIH · 1 event in 1 county or zone

One inch of rain in 23 minutes in Burley with streets flooded in southwest part of city.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

One inch of rain in 23 minutes in Burley with streets flooded in southwest part of city.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 21, 1:18 PM MST, 3 hours 27 minutes earlier.

Area forecast discussion, Aug 21, 1:18 PM MST, 3 hours 27 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
218 PM MDT THU AUG 21 2003

AN INTERESTING TURN OF EVENTS COMING DURING THE NEXT 36 HOURS.

MID LVL MONSOON MSTR CONTINUES TO STREAM NORTHWARD TODAY.  THE FLOW
IN THE MSTR BEARING LYR (H6-H4) IS EXPECTED TO INCREASE IN SPEED
OVERNIGHT AND FRIDAY WHICH SHOULD BRING EVEN MORE MSTR INTO THE
REGION.  CURRENTLY...CONVECTION IS FAIRLY WIDESPREAD OVER THE WRN
TWO THIRDS OF THE CWA...WITH EVEN MORE VIGOROUS CONVECTION IN NE
NV.  THE CONVECTION SHOULD SETTLE DOWN THIS EVENING...BUT STILL
ENOUGH ENERGY TO KEEP SOME GOING OVERNITE.  ON FRIDAY...THINGS GET A
LITTLE MORE INTERESTING.  WITH MONSOON MSTR AND UNSTABLE AIR ALREADY
IN PLACE...THE ADDITION OF STRONG SOUTHERLY JET STREAM WINDS COULD
EASILY STRENGTHEN TSTMS FRIDAY AFTN/EVE OVER THE SRN CWA.  WILL HAVE
TO WATCH FOR THE POTENTIAL FOR SIGNIFICANT DOWNRUSH WINDS ASSOCIATED
WITH THE ANTICIPATED RAPID CELL MOVEMENT.  ALTHO IT LOOKS LIKE TSTMS
WILL BE WET...BASED ON THE DEPTH OF THE MSTR AND THE PWAT...RAPID
MOVEMENT SHOULD CUT DOWN THE THREAT OF HEAVY RAIN ACCUMULATIONS.  IN
ANY EVENT...IT LOOKS LIKE SOME BADLY NEEDED MSTR IS ON THE WAY.

THE WET PERIOD WILL NOT LAST.  THE MID LEVEL MSTR PULLS OUT BY SAT
MORNING AND THE ONLY PRECIP EXPECTED WILL BE SOME LINGERING
SHOWERS/TSTMS IN THE ERN HIGHLANDS ON SAT.  BY SUNDAY...THE UPPER
FLOW BECOMES ZONAL AND REMAINS THAT WAY THRU TUE.  THIS WILL
EFFECTIVELY CUT OFF ANY MONSOON MSTR.  FARTHER OUT...THE UPPER RIDGE
BEGINS TO BUILD BACK IN WITH WARMING TEMPS AND GENERALLY DRY
CONDITIONS UNTIL THU WHEN MONSOON MSTR MAY CREEP BACK INTO SRN ID.

HEDGES

KSFX...OPERATIONAL...VCP 21.

.PIH....NONE.
Hazardous weather outlook, Aug 21, 2:30 AM MST, 14 hours 15 minutes before
IDZ017>023-031-032-220000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
330 AM MDT THU AUG 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.  ISOLATED SHOWERS AND
THUNDERSTORMS WILL LIKELY SPREAD INTO SOUTHERN IDAHO THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.  AN UPPER DISTURBANCE
WILL LIFT NORTHEAST THROUGH OREGON AND THE IDAHO PANHANDLE FRIDAY
AFTERNOON AND EVENING SPARKING WIDESPREAD THUNDERSTORM DEVELOPMENT
ACROSS THE REGION.  UPPER DYNAMICS WILL FOCUS THE STRONGEST
THUNDERSTORM ACTIVITY GENERALLY NEAR AND WEST OF THE CENTRAL
MOUNTAINS IN THE AFTERNOON WITH A SLIGHT RISK OF ISOLATED
SEVERE STORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

TRAINED SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE LOCAL NATIONAL WEATHER SERVICE OFFICE IN POCATELLO
USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER STANDARD OPERATING
PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cassia

When
August 21, 4:45 PM MST to 5:45 PM MST
Where
Cassia County, Burley
Reported by
TRAINED SPOTTER
Coordinates
42.284, -113.600 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2003Every state in 2003This day in weather historyWarnings in Idaho, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333688.